Parkinson’s disease causes various movement-related symptoms, which typically worsen over time. Dizziness could result from treatments or balance issues due to the condition.
Some people with Parkinson’s disease experience dizziness, which can refer to feeling faint or unsteady. These symptoms can worsen as the disease progresses.
This article discusses several reasons why some people with Parkinson’s experience dizziness.
Some medications could cause dizziness as a side effect. The Parkinson’s Foundation lists possible drugs that might cause dizziness in people with the disease, including:
- pain relief medications
Some of these medications may be necessary to treat Parkinson’s disease or its complications. However, doctors may be able to adjust the medications to reduce the risk of dizziness in people with the condition.
Deep brain stimulation (DBS) is a medical procedure that uses electrical impulses to influence specific brain regions.
People with Parkinson’s disease have disrupted electrical signaling in areas of the brain that control movement, such as the basal ganglia. Healthcare professionals
Some people with Parkinson’s disease may experience dizziness as a side effect of the procedure.
Orthostatic hypotension refers to a sudden drop in blood pressure after changing posture. This can cause dizziness and other symptoms, such as fatigue, weakness, and nausea.
For example, someone might experience orthostatic hypotension when moving from sitting to standing. Blood pressure should return to usual, but orthostatic hypotension delays this process.
Around one-third of people living with Parkinson’s disease experience orthostatic hypotension.
Orthostatic hypotension may also be due to Parkinson’s disease medications, such as:
- dopamine agonists
- monoamine oxidase inhibitors (MAOIs), a type of antidepressant
BPPV is where crystals in the ear shift to cause feelings of vertigo. Vertigo refers to the sensation of spinning or feeling the environment is spinning. Vertigo can cause feelings of dizziness.
The Parkinson’s Foundation suggests that around 11% of people with Parkinson’s disease experience BPPV-induced dizziness, which becomes more common with age.
Balance issues are a
The Parkinson’s Foundation suggests that other causes of dizziness can include:
Dizziness and vertigo can be disruptive to daily activities and cause discomfort. There are several ways someone can manage their dizziness and vertigo.
In some cases, dizziness may result from medications people are taking to treat their Parkinson’s disease symptoms. Discussing these treatment side effects with a healthcare professional may be helpful. They can adjust a person’s medication to reduce the risk of dizziness.
In other cases, some people who experience dizziness regularly may benefit from taking medications to reduce feelings of dizziness, such as antianxiety drugs or migraine medications. However, medication may be unnecessary for many people with Parkinson’s disease who experience dizziness.
If dizziness is due to orthostatic hypotension, a person can manage this by trying the following:
- increasing fluid and salt intake
- standing up slowly after lying down
- using an abdominal binder
- avoiding heat exposure, prolonged standing, alcohol, and large carbohydrate-rich meals
- taking prescription medications to raise blood pressure
People with Parkinson’s disease who experience dizziness could try lying down until the symptoms reduce. Some people may benefit from physical therapy for vertigo.
Parkinson’s disease is a neurological disorder that causes issues with movement. The symptoms typically worsen over time as the disease progresses. Some people with Parkinson’s disease experience dizziness, which causes someone to feel faint and unsteady. It can also cause vertigo.
There are many possible causes of dizziness in people with Parkinson’s disease, including side effects of medications or deep brain stimulation. Many medications can cause side effects that include dizziness, such as antidepressants and pain relief medications.
Some people may benefit from speaking with a healthcare professional about changing medications that are causing frequent bouts of dizziness. Other activities can also help, such as physical therapy.